Table of Contents Author Guidelines Submit a Manuscript
International Journal of Endocrinology
Volume 2015, Article ID 934726, 6 pages
http://dx.doi.org/10.1155/2015/934726
Clinical Study

Unusual Synchronous Methimazole-Induced Agranulocytosis and Severe Hepatotoxicity in Patient with Hyperthyroidism: A Case Report and Review of the Literature

1The Department of Nuclear Medicine, the First Affiliated Hospital, College of Medicine, Zhejiang University, Hangzhou 310003, China
2Collaborative Innovation Center for Diagnosis and Treatment of Infectious Disease, the First Affiliated Hospital, College of Medicine, Zhejiang University, Hangzhou 310003, China

Received 1 February 2015; Accepted 19 April 2015

Academic Editor: Marek Bolanowski

Copyright © 2015 Jun Yang et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. D. S. Cooper, “Antithyroid drugs,” The New England Journal of Medicine, vol. 352, no. 9, pp. 905–917, 2005. View at Publisher · View at Google Scholar · View at Scopus
  2. J. Tajiri and S. Noguchi, “Antithyroid drug-induced agranulocytosis: special reference to normal white blood cell count agranulocytosis,” Thyroid, vol. 14, no. 6, pp. 459–462, 2004. View at Publisher · View at Google Scholar · View at Scopus
  3. N. Watanabe, H. Narimatsu, J. Y. Noh et al., “Antithyroid drug-induced hematopoietic damage: a retrospective cohort study of agranulocytosis and pancytopenia involving 50,385 patients with Graves' disease,” The Journal of Clinical Endocrinology and Metabolism, vol. 97, no. 1, pp. 49–53, 2012. View at Publisher · View at Google Scholar · View at Scopus
  4. G. A. Brent, “Clinical practice. Graves’ disease,” The New England Journal of Medicine, vol. 358, no. 24, pp. 2594–2605, 2008. View at Publisher · View at Google Scholar · View at Scopus
  5. J. A. Franklyn and K. Boelaert, “Thyrotoxicosis,” The Lancet, vol. 379, no. 9821, pp. 1155–1166, 2012. View at Publisher · View at Google Scholar · View at Scopus
  6. H. Nakamura, A. Miyauchi, N. Miyawaki, and J. Imagawa, “Analysis of 754 cases of antithyroid drug-Induced agranulocytosis over 30 years in japan,” Journal of Clinical Endocrinology and Metabolism, vol. 98, no. 12, pp. 4776–4783, 2013. View at Publisher · View at Google Scholar · View at Scopus
  7. K. Sakiko, Y. N. Jaeduk, M. Koji et al., “Characteristics of agranulocytosis as an adverse effect of antithyroid drugs in the second or later course of treatment,” Thyroid, vol. 24, no. 5, pp. 796–801, 2014. View at Publisher · View at Google Scholar · View at Scopus
  8. K. Tajiri and Y. Shimizu, “Practical guidelines for diagnosis and early management of drug-induced liver injury,” World Journal of Gastroenterology, vol. 14, no. 44, pp. 6774–6785, 2008. View at Publisher · View at Google Scholar · View at Scopus
  9. K. A. Woeber, “Methimazole-induced hepatotoxicity,” Endocrine Practice, vol. 8, no. 3, pp. 222–224, 2002. View at Publisher · View at Google Scholar · View at Scopus
  10. D. M. Arab, D. A. Malatjalian, and R. S. Rittmaster, “Severe cholestatic jaundice in uncomplicated hyperthyroidism treated with methimazole,” Journal of Clinical Endocrinology and Metabolism, vol. 80, no. 4, pp. 1083–1805, 1995. View at Google Scholar · View at Scopus
  11. J. K. Ruiz, G. V. Rossi, H. A. Vallejos et al., “Fulminant hepatic failure associated with propylthiouracil,” Annals of Pharmacotherapy, vol. 37, no. 2, pp. 224–228, 2003. View at Publisher · View at Google Scholar · View at Scopus
  12. F. J. Vilchez, I. Torres, A. Garcia-Valero, C. López-Tinoco, A. De Los Santos, and M. Aguilar-Diosdado, “Concomitant agranulocytosis and hepatotoxicity after treatment with carbimazole,” Annals of Pharmacotherapy, vol. 40, no. 11, pp. 2059–2063, 2006. View at Publisher · View at Google Scholar · View at Scopus
  13. K. Jain, M. Chakrapani, and K. Smitha, “Acute cholestatic hepatitis along with agranulocytosis: a rare side effect of carbimazole,” Annals of African Medicine, vol. 9, no. 2, pp. 102–104, 2010. View at Publisher · View at Google Scholar · View at Scopus
  14. A. R. Colwell Jr., D. E. Sando, and S. J. Lang, “Propylthiouracil-induced agranulocytosis, toxic hepatitis, and death,” The Journal of the American Medical Association, vol. 148, no. 8, pp. 639–641, 1952. View at Google Scholar
  15. D. M. Hoffman, J. Burgess, and P. Hill, “Agranulocytosis and hepatic dysfunction following propylthiouracil treatment,” Australian and New Zealand Journal of Medicine, vol. 24, no. 4, pp. 409–410, 1994. View at Publisher · View at Google Scholar · View at Scopus
  16. J. Tran, S.-Y. Goh, and P. E. H. Ko, “A case of carbimazole-induced hepatitis and agranulocytosis,” The Endocrinologist, vol. 15, no. 6, pp. 345–347, 2005. View at Publisher · View at Google Scholar · View at Scopus
  17. D. Douer and Z. Eisenstein, “Methimazole-induced agranulocytosis: growth inhibition of myeloid progenitor cells by the patient's serum,” European Journal of Haematology, vol. 40, no. 1, pp. 91–94, 1988. View at Google Scholar · View at Scopus
  18. T. Akamizu, S. Ozaki, H. Hiratani et al., “Drug-induced neutropenia associated with anti-neutrophil cytoplasmic antibodies (ANCA): possible involvement of complement in granulocyte cytotoxicity,” Clinical and Experimental Immunology, vol. 127, no. 1, pp. 92–98, 2002. View at Publisher · View at Google Scholar · View at Scopus
  19. W. E. Fibbe, F. H. J. Claas, W. van Der Star-Dijkstra, M. R. Schaafsma, R. H. Meyboom, and J. H. Falkenburg, “Agranulocytosis induced by propylthiouracil: evidence of a drug dependent antibody reacting with granulocytes, monocytes and haematopoietic progenitor cells,” British Journal of Haematology, vol. 64, no. 2, pp. 363–373, 1986. View at Publisher · View at Google Scholar · View at Scopus
  20. L. Waldhauser and J. Uetrecht, “Oxidation of propylthiouracil to reactive metabolites by activated neutrophils: implications for agranulocytosis,” Drug Metabolism and Disposition, vol. 19, no. 2, pp. 354–359, 1991. View at Google Scholar · View at Scopus
  21. K. Takata, S. Kubota, S. Fukata et al., “Methimazole-induced agranulocytosis in patients with Graves' disease is more frequent with an initial dose of 30 mg daily than with 15 mg daily,” Thyroid, vol. 19, no. 6, pp. 559–563, 2009. View at Publisher · View at Google Scholar · View at Scopus
  22. S. Russmann, G. A. Kullak-Ublick, and I. Grattagliano, “Current concepts of mechanisms in drug-induced hepatotoxicity,” Current Medicinal Chemistry, vol. 16, no. 23, pp. 3041–3053, 2009. View at Publisher · View at Google Scholar · View at Scopus
  23. S. H. S. Pearce, “Spontaneous reporting of adverse reactions to carbimazole and propylthiouracil in the UK,” Clinical Endocrinology (Oxf), vol. 61, no. 5, pp. 589–594, 2004. View at Publisher · View at Google Scholar · View at Scopus
  24. D. M. Arab, D. A. Malatjalian, and R. S. Rittmaster, “Severe cholestatic jaundice in uncomplicated hyperthyroidism treated with methimazole,” Journal of Clinical Endocrinology and Metabolism, vol. 80, no. 4, pp. 1083–1085, 1995. View at Google Scholar · View at Scopus
  25. K. V. Williams, S. Nayak, D. Becker, J. Reyes, and L. A. Burmeister, “Fifty years of experience with propylthiouracil-associated hepatotoxicity: what have we learned?” Journal of Clinical Endocrinology and Metabolism, vol. 82, no. 6, pp. 1727–1733, 1997. View at Google Scholar · View at Scopus
  26. M. W. Russo, J. A. Galanko, R. Shrestha, M. W. Fried, and P. Watkins, “Liver transplantation for acute liver failure from drug induced liver injury in the United States,” Liver Transplantation, vol. 10, no. 8, pp. 1018–1023, 2004. View at Publisher · View at Google Scholar · View at Scopus